I am 45, female, married with 2 children. viral load 598, cd4 497, I am on antidepressants, but am always ready to sleep and have no sex drive or drive to do or enjoy any of the things I have in life. What can I do?
Fatigue in the setting of HIV disease is extremely common. The "cause" often turns out to be several causes, all working simultaneously to make you feel like hibernating, rather than partying. The list of possibilities to consider is extensive, and you'll need the help of your HIV specialist to fully evaluate some of them. In fact, strongly expressing your concerns to your HIV specialist is the best first step in figuring out what zapped your zip and quickly getting your groove back on!
Here is the short list of things to check out:
- Psychological causes. You mention you are on antidepressants. Depression wears you down, which can bring you down, which can wear you down some more, which . . . . Well, I'm sure you get the idea. Depression-related symptoms range from "physical" ones, like loss of energy, weight, appetite, sleep and sex drive, to trickier "mood" ones, like agitation, irritability, inability to concentrate, and feeling hopeless. Antidepressants can work wonders; however, some antidepressants themselves can cause fatigue and sexual dysfunction. Talk to your doctor about your depression and antidepressant medication (including potential side effects and a possible change in medication). You might benefit from seeing a psychiatrist, who can evaluate whether your depression is being adequately treated, and whether your symptoms of decreased libido and fatigue could be related to inadequately treated depression or a side effect of your current antidepressant medications.
Anemia. Another extremely common cause of fatigue, which can also affect sex drive, is anemia. Anemia means you have too few red blood cells. Red cells contain hemoglobin, a protein that carries oxygen from our lungs to the rest of our body. Oxygen is the body's ultimate source of energy production. So where there's oxygen, there's energy. See the potential problem here? Anemia is easy to diagnose. A simple blood test called the hemoglobin level will give you the answer. The lower limit of normal for women is 12 g/dL (14 g/dl for guys). If you're below that level, you're anemic and you need to work with your doctor to find out why. It could be something as simple as a nutritional deficiency, like iron, vitamin B12, or folate deficiency, or something more complex like a side effects of your HIV medications (AZT, Retrovir, Combivir, Trizivir), or perhaps even HIV itself (anemia of chronic disease). Treatment would depend on the cause and could range from a simple nutritional supplement to Procrit, a medication which actually stimulates the production of new red blood cells.
Hormonal Abnormalities. Low testosterone, low production of thyroid hormone, adrenal insufficiency, and other hormonal problems can affect energy level and sometimes sexual function. Low testosterone is the most common hormonal energy (both physical and sexual) zapper in HIVers. It can affect women as well as men. The optimal level of total testosterone for gals is 50-100 nanograms. Poz women can also have hormonal malfunctions involving progesterone and estrogen.
Medication side effects. Fatigue can be a consequence of many medications (in addition to the antidepressants I mentioned above). Both HIV and non-HIV-related drugs could be contributing to your symptoms. Talk with your HIV specialist and review the side-effects profile of all your prescription and non-prescription medications. Drug-drug interactions may also be a problem.
Inadequate rest, sleep, exercise, and/or diet. Staying healthy and energized requires that we pozitoids pay additional attention and emphasis to these basic human requirements rest, diet, and exercise. Coping with a chronic infection, like HIV, changes certain aspects of these basic requirements for our optimal functioning. Your HIV specialist, perhaps in conjunction with an HIV-knowledgeable nutritionist, should be able to review your current situation and make suggestions to optimize your nutrition, exercise program, and sleep/rest cycle.
This short list is a good starting point for you and your HIV specialist. If after thoroughly evaluating these potential causes for your symptoms, you still have questions or concerns, write back with additional information, and I'll give additional suggestions.
Hope your batteries get recharged soon.